Alert archive / West Virginia / Special Weather Statements in 2015

Special Weather Statement, NWS Charleston, WV

July 5, 20154 counties in West Virginia

NWS Charleston, WV issued this special weather statement at Jul 5, 2015, 3:08 PM EDT for 4 counties in West Virginia. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 3:08 PM EDT (19:08 UTC)
Expired
Jul 5, 2015, 5:00 PM EDT
In force
112 min
Issued by
NWS Charleston, WV

Counties Boone County, WV, Lincoln County, WV, Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WWUS81 KRLX 051908
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT SUN JUL 5 2015
 
WVZ005-013-024>026-034-052100-
BOONE-LOGAN-MINGO-WAYNE-LINCOLN-WYOMING-
308 PM EDT SUN JUL 5 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
MINGO...LINCOLN...CENTRAL BOONE...LOGAN AND NORTHWESTERN WYOMING
COUNTIES THROUGH 5 PM.

AT 301 PM EDT...AN AREA OF STRONG SHOWERS AND THUNDERSTORMS WAS 
DEVELOPING OVER SOUTHERN MINGO...SOUTHERN LOGAN...AND WESTERN 
WYOMING COUNTIES...MOVING NORTH AT AROUND 15 MPH. TORRENTIAL 
RAINFALL WILL LIKELY OCCUR WITH SOME OF THESE STORMS...AND MAY 
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.


LAT...LON 3774 8221 3809 8247 3821 8227 3826 8198
      3829 8191 3777 8150 3759 8168 3754 8201
TIME...MOT...LOC 1901Z 240DEG 48KT 3819 8162 
$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:43 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 5, 2:43 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT SUN JUL 5 2015

.SYNOPSIS...
CLOSED MID/UPPER LEVEL LOW OPENS INTO TROUGH TONIGHT OR MONDAY AS
IT PASSES OVER. COLD FRONT APPROACHES FROM MIDWEST LATE
TUESDAY...COULD STALL/WEAKEN IN VICINITY WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SCT CONVECTION BREAKING OUT OVER SE WV AND SW VA WHERE SOME BREAKS
IN THE CLOUDS IN THE DRY SLOT HAS ALLOWED INSTABILITY TO DEVELOP.
EXPECT THE COVERAGE OF THESE TO ONLY INCREASE AS THE AFTN WEARS
ON. THE CENTER OF THE UPPER LEVEL SYSTEM LOOKS TO TRACK IN THE
VICINITY OF THE OH RIVER THROUGH THE OVERNIGHT AND FIRST HALF OF
MONDAY. OF CONCERN IS POTENTIAL FOR S TO N TRAINING TOWARD THE WV
MTNS...PARALLEL TO THE FLOW. THINK THE HEAVIEST RAINS WILL FALL
OVER THESE LOCATIONS WITH ANOTHER MAX OVER THE MESO CIRCULATION
COMING OUT OF SE KY AND INTO THE LOWLANDS LATE THIS AFTN AND EVE.
WITH THE LOSS OF HEATING...THINK THE COVERAGE OF SHRA/TSRA WILL
DECREASE SIGNIFICANTLY AFTER MIDNIGHT AS MID LEVEL DRY AIR WRAPS
AROUND FROM THE W.

FOR MONDAY...AFOREMENTIONED UPPER LOW WILL OPEN UP INTO A WAVE
INTO E OH IN THE AFTN. AS SUCH EXPECT SHRA/TSRA TO REDEVELOP AND
EXPAND IN COVERAGE ACROSS N ZONES IN THE AFTERNOON. SO HAVE THE
HIGHEST POPS OVER THE N BY LATE IN THE DAY. EXPECT SOME BREAKS IN
THE CLOUDS ACROSS NE KY/S WV/SE OH AFTER ANY FG AND LOW STRATUS
MIXES OUT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
THE WEAKENING MID LEVEL LOW SHOULD BE LIFTING NORTHEAST MONDAY WITH
THE TROF AXIS NEAR THE OHIO RIVER.  ALONG THAT WESTERN TROF
AXIS...HARD TO DETERMINE THE COVERAGE OF THE SHOWERS AND THUS POPS
ALONG ON THE WESTERN PERIPHERY OF THIS SYSTEM.  DID EXPAND
LIKELY POPS IN MUCH OF WEST VIRGINIA LOWLANDS MONDAY...BUT DID NOT
GO TO THE OHIO RIVER AND WESTWARD.

STILL PICTURING A LULL IN SHOWERS/LOWERING POPS FROM SOUTHWEST TO
NORTHEAST LATE MONDAY INTO MONDAY NIGHT.

00Z NAM TRIES TO FORM EARLY MORNING CONVECTION TUESDAY IN THE OHIO
VALLEY...FORCING APPEARS TO THE INCREASING LOW LEVEL FLOW AND WARM
AIR ADVECTION.  WILL NOT JUMP ON THAT SPECIFIC SOLUTION NOW.  DID
TRY TO INCREASE POPS A BIT FASTER TUESDAY AFTERNOON AND TUESDAY
EVENING AHEAD OF THE APPROACHING MIDWESTERN FRONT.  WITH MORE
INSTABILITY AND TALLER STORMS POSSIBLE...WILL MENTION A WATER/FLOOD
CONCERN IN THE HAZARDOUS WEATHER POTENTIAL FOR TUESDAY NIGHT INTO
WEDNESDAY FOR NORTHERN AND CENTRAL COUNTIES...NOT THE SOUTHEAST.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
OPERATIONAL MODELS ALL HAVE A FRONT WAFFLING AROUND THE FORECAST
AREA FOR WEDNESDAY INTO THE WEEKEND. BIG DIFFERENCES HOWEVER WITH
THE TIMING OF THE FRONT SLIPPING SOUTH OF THE REGION ON EITHER LATE
WEDNESDAY OR THURSDAY...BEFORE RETURNING BACK NORTHWARD. DUE TO LOW
CONFIDENCE ON TIMING OF FEATURES...WILL USE A BLEND OF THE ECMWF AND
GEFS ENSEMBLE MEANS BUT NOT BE TOO SPECIFIC WITH TIMING.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
UPPER LEVEL LOW SPINNING OVER KY CURRENTLY WILL SLOWLY TRACK NE IN
THE VICINITY OF THE OH RIVER THROUGH MONDAY. AN UPTICK IN
SHRA/TSRA WILL BE THE RULE THROUGH THE EARLY EVENING HRS...WITH
THE GREATEST CONCENTRATION EXPECTED OVER SW VA AND WV MTNS. ANY
SHRA/TSRA WILL CONTAIN DOWNPOURS WITH LOCALIZE IFR CONDITIONS.
OTHERWISE MVFR IN SHRA/TSRA CODED UP.

THE COVERAGE OF SHRA/TSRA WILL WANE AND SHIFT INTO PA BY 06Z. THIS
LEAVES ANOTHER TOUGH AVIATION FCST OVERNIGHT. EXPECT SOME LOW
STRATUS TO DEVELOP WITH PATCHY AREAS OF DENSE FOG WHERE MORE HOLES
IN THE CLOUDS ARE REALIZED. FOR NOW FOLLOWED CLOSE TO GUIDANCE
WITH GENERALLY IFR OR WORSE STRATUS WITH SOME MVFR/IFR VSBY.

THE UPPER LOW WILL OPEN UP INTO A WAVE AND SHIFT INTO NE OH ON
MONDAY. STRATUS AND/OR FOG WILL BE SLOW TO LIFT IN THIS LOW FLOW
MOIST ENVIRONMENT...GENERALLY AFTER 13-14Z. SHRA/TSRA WILL
REDEVELOP IN THE AFTN HEATING...MAINLY N TAF SITES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS MAY VARY...COULD GET LOWER
FLIGHT CATEGORIES IN HEAVIEST SHOWERS/STORMS. FOG/STRATUS TIMING
AND DENSITY MAY VARY TONIGHT.

AFTER 18Z MONDAY...BRIEF IFR POSSIBLE IN THUNDERSTORMS LATE
TUESDAY THROUGH THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005-006-013>016-
     018-024>030-033>040-046-047.
OH...NONE.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ102-103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...KTB
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jul 5, 2:45 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SUN JUL 5 2015

KYZ102-103-105-VAZ003-004-WVZ005-006-013>016-018-024>030-033>040-046-
047-061845-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
245 PM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE FLASH FLOOD CONCERN INCREASES AGAIN TUESDAY NIGHT INTO
WEDNESDAY...WITH ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-OHZ087-WVZ007-008-017-019-020-031-032-061845-
GREENUP-LAWRENCE OH-MASON-JACKSON WV-WIRT-RITCHIE-DODDRIDGE-HARRISON-
TAYLOR-
245 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS WILL DEVELOP THIS AFTERNOON AND EVENING.
LOCALLY HEAVIER RAIN IS POSSIBLE. SINCE THE GROUND IS WETTER THAN
NORMAL...THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED FURTHER
NORTH...FOR THE MOST VULNERABLE COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE FLASH FLOOD CONCERN INCREASES AGAIN TUESDAY NIGHT INTO
WEDNESDAY...WITH ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ009>011-061845-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
245 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS LATE TUESDAY AFTERNOON OR TUESDAY EVENING COULD BE
STRONG TO SEVERE...WITH STRONG WIND GUSTS THE MAIN THREAT.

DOWNPOURS COULD ALSO OCCUR. ADDITIONAL ROUNDS OF SHOWERS AND
STORMS ARE EXPECTED WEDNESDAY. SO THE CONCERNS FOR FLASH
FLOODING INCREASE TUESDAY NIGHT INTO WEDNESDAY INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT SUN JUL 5 2015

WVZ005-013-024>026-034-052100-
BOONE-LOGAN-MINGO-WAYNE-LINCOLN-WYOMING-
308 PM EDT SUN JUL 5 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
MINGO...LINCOLN...CENTRAL BOONE...LOGAN AND NORTHWESTERN WYOMING
COUNTIES THROUGH 5 PM.

AT 301 PM EDT...AN AREA OF STRONG SHOWERS AND THUNDERSTORMS WAS
DEVELOPING OVER SOUTHERN MINGO...SOUTHERN LOGAN...AND WESTERN
WYOMING COUNTIES...MOVING NORTH AT AROUND 15 MPH. TORRENTIAL
RAINFALL WILL LIKELY OCCUR WITH SOME OF THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3774 8221 3809 8247 3821 8227 3826 8198
      3829 8191 3777 8150 3759 8168 3754 8201
TIME...MOT...LOC 1901Z 240DEG 48KT 3819 8162

05

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:19 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 12 more24 hr
Jul 5, 4:56 PM EDTFlash Flood WarningRLXBoone, Lincoln, Logan, McDowell, Mingo, Wyoming4 hr
Jul 5, 5:36 PM EDTSpecial Weather StatementRLXMcDowell, Wyoming84 min
Jul 5, 5:57 PM EDTFlash Flood WarningRLXMcDowell, Raleigh, Wyoming3 hr
Jul 5, 7:11 PM EDTFlash Flood WarningRLXBarbour, Randolph, Upshur3 hr
Jul 5, 7:46 PM EDTSpecial Weather StatementRLXDickenson59 min

Nearby

Special Weather Statements in West Virginia, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.